Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 183, NWS Hastings, NE

May 30, 2016Buffalo County, Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 30, 2016, 8:39 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 8:39 PM CDT (01:39 UTC)
Expired
May 30, 2016, 9:30 PM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, NE, Dawson County, NE

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS53 KGID 310139
SVRGID
NEC019-047-310230-
/O.NEW.KGID.SV.W.0183.160531T0139Z-160531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 930 PM CDT

* AT 837 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHWEST OF EDDYVILLE TO NEAR LEXINGTON TO
  NEAR ELWOOD...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KEARNEY...LEXINGTON...COZAD...ELM CREEK...OVERTON...ODESSA...PLEASANTON...
  AMHERST...SUMNER...RIVERDALE...MILLER AND EDDYVILLE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 224 AND 277.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 9996 4105 9899 4065 9900 4068 9959
      4070 9971 4070 9998
TIME...MOT...LOC 0137Z 274DEG 34KT 4113 9971 4075 9978 4062 9983 

HAIL...<.75IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
2 follow-up statements
756 
WWUS53 KGID 310203
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT MON MAY 30 2016

NEC019-047-310230-
/O.CON.KGID.SV.W.0183.000000T0000Z-160531T0230Z/
DAWSON NE-BUFFALO NE-
903 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR DAWSON AND BUFFALO COUNTIES...

AT 903 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF EDDYVILLE TO NEAR SUMNER TO NEAR
OVERTON TO 8 MILES NORTHEAST OF BERTRAND...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KEARNEY...LEXINGTON...COZAD...ELM CREEK...OVERTON...ODESSA...PLEASANTON...
AMHERST...SUMNER...RIVERDALE...MILLER AND EDDYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 9996 4105 9899 4065 9900 4068 9959
      4070 9969 4070 9998
TIME...MOT...LOC 0203Z 267DEG 30KT 4109 9944 4094 9956 4078 9957 4064
9957

HAIL...<.75IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
278 
WWUS53 KGID 310226
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT MON MAY 30 2016

NEC019-047-310236-
/O.EXP.KGID.SV.W.0183.000000T0000Z-160531T0230Z/
DAWSON NE-BUFFALO NE-
926 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR DAWSON AND BUFFALO COUNTIES
WILL EXPIRE AT 930 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS TO 50 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 9996 4105 9899 4065 9900 4068 9959
      4070 9969 4070 9998
TIME...MOT...LOC 0224Z 274DEG 34KT 4109 9944 4094 9956 4078 9957 4064
9957

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:18 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 30, 7:18 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
718 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CDT Mon May 30 2016

Aloft: Meteorological summer begins Wed and the 500 mb charts
from 00Z and 12Z show it. The main belt of Westerlies was over the
Nrn USA and it was weak. The strongest jet streak was over the Pac
NW associated with a shortwave trof. A small associated low has
developed along the MT/AB border. This low will advance across the
Dakotas tomorrow with the trof crossing the Cntrl Plains Tue
night.

Surface: As is typical of summer...most sfc features are weak and
poorly defined. Occluded/weak low pres was over Srn Sask with a
subtle warm front from SD-IA. A fairly decent cool front was
making its way thru the Pac NW/Nrn Rockies. Cyclogenesis will
occur over WY/SD today with a well-defined triple pt low taking
over and lifting to near FAR by 12Z/Tue. Meanwhile...the cool
front will surge S and cross the fcst area tonight. Weak high pres
will build in tomorrow.

Now: Svr Tstm Watch #232 is in effect until 10 pm. It will be svrl
hrs before tstms move into the fcst area. So Memorial Day
activities thru early evening should be fine. Suggest everyone
from Beaver City-Lexington-Ord keep an eye to the W after 8 pm.

Observed 12Z soundings show fairly dry air over the region in the
low-lvls...with dwpts in the mid-upr 50s. Combined with mid-lvl
lapse rates around 7.5 C/km and temps around 80F...this has
resulted in MLCAPE around 1500 J/kg. 0-6 km shear is around 25
kts.

Tstm development should be most widespread over the Panhandle/Wrn
Neb and along the CO/KS border before 8 pm. Given the dry sub-
cloud layer...these storms should rapidly form a common cold pool
and accelerate E as one or more lines. While hail up to the size
of 1.5 inches will be possible early...believe the main threat
will be winds of 50-60 mph. This line should cross much if not all
of the fcst area from W-E between 10 pm and 4 am. The back edge
could linger S and E of the Tri-Cities thru dawn...but with
minimal severe threat expected after midnight.

Tomorrow: could see a little tstm activity linger into the morning
hrs...S and E of the Tri-Cities. Otherwise...decreasing clouds and
cooler.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon May 30 2016

Aloft: WNW flow Wed-Fri will become NW and the longwaves amplify.
Significant adjustments upstream over the Pac will send heights
rising over the Wrn USA as a +2 standard deviation ridge/high
builds. This ridge is then fcst to deamplify and overtake the
Plains the middle of next week per the EC and N American ensemble
means.

Surface: A stronger cool front will move thru Tue night with high
pres overtaking the region Wed. This high will depart to the E and
S Thu-Fri. The next Pac cool front will be making its way thru Wrn
Canada and the Nrn Rockies. This weak front is fcst to move thru
here Fri night-Sat followed by weak high pres Sun-Mon.

A few daily details...

Tue night: another passage of a cool front. No rain expected.

Wed: Wonderfully pleasant. Low humidity and winds.

Thu: Similar but a little warmer. Close to 80F.

Fri: A little warmer yet as the thermal ridge pokes NE across the
Cntrl Plains ahead of the approaching cool front. The 06Z/12Z GFS
runs were the most aggressive developing scattered tstms while the
00Z/12Z EC suggest maybe a lone tstm or two. The GFS is as much as
10F higher with its dwpts than the EC. There will be a lot of tstm
activity processing Gulf moisture over the Srn/Gulf Coast States.
Therefore...am not buying the GFS runs. The 00Z EC ensemble QPF
probabilities support this thinking with barely a 10% prob for
.10" in the 24 hr period from 7 am Fri - 7 am Sat. So POPs in the
fcst were clipped to only 20%.

Sat-Mon: Looks dry for now and very nice with highs around 80 and
lows 55-59F.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening)
Issued at 715 PM CDT Mon May 30 2016

The big aviation concern will center around the line of
thunderstorms that will track east across the area this evening.
These storms will near KEAR around 9 pm and KGRI around 10 pm.
Heavy rain and strong winds are likely as these storms roll
through. Can not rule out winds gusts of 50 to 70 mph with these
storms. Keep up to date with the latest severe thunderstorm
warnings as this line presses east.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...Wesely
Hazardous weather outlook, May 30, 7:28 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT MON MAY 30 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
728 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL TRACK EAST ACROSS THE FORECAST AREA
THIS EVENING. THE PRIMARY HAZARD WILL BE STRONG STRAIGHT LINE WIND
GUSTS OF 50 TO 70 MPH. WHILE A LESSER THREAT...HAIL UP TO 1.5
INCHES IN DIAMETER WILL ALSO BE POSSIBLE WITH THESE STORMS EARLY
ON...PRIMARILY BEFORE 10 PM.

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF CLAY COUNTY. PLEASE
REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE INTO TUESDAY ACROSS THE AREA AND
WILL COME TO AN END TUESDAY EVENING. NO STRONG OR SEVERE STORMS
ARE EXPECTED. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY
NIGHT...FOR PORTIONS OF SOUTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PLAN ON SEVERE
WEATHER OPERATIONS THIS EVENING. PLEASE RELAY ALL REPORTS OF WIND
DAMAGE AND HAIL TO THE NATIONAL WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

In the hours before

Local storm report, May 30, 8:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     2 E CAMBRIDGE           40.28N 100.13W
05/30/2016  E60 MPH          FURNAS             NE   STORM CHASER

            SUSTAINED 60 MPH WINDS

&&

DOXEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:43 PM CDTSevere Thunderstorm WarningGIDDawson62 min
May 30, 8:21 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
May 30, 8:55 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps39 min
May 30, 9:25 PM CDTSpecial Weather StatementGIDBuffalo50 min
May 30, 9:35 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps40 min
May 30, 10:13 PM CDTSpecial Weather StatementGIDAdams, Franklin, Kearney, Webster47 min
May 30, 10:18 PM CDTSpecial Weather StatementGIDBuffalo, Greeley, Hall, Howard, Sherman, Valley42 min
May 30, 10:57 PM CDTSpecial Weather StatementGIDAdams, Clay, Nuckolls, Webster48 min
May 30, 10:59 PM CDTSpecial Weather StatementGIDGreeley, Hall, Hamilton, Howard, Merrick, Nance46 min
May 30, 11:43 PM CDTSpecial Weather StatementGIDHamilton, Merrick, Nance, Polk, York47 min
May 30, 11:44 PM CDTSpecial Weather StatementGIDClay, Fillmore, Nuckolls, Thayer46 min
May 31, 12:26 AM CDTSpecial Weather StatementGIDPolk, York34 min
May 31, 12:28 AM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Thayer32 min
May 31, 3:29 PM CDTRiver Flood WarningGIDDawson4 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.